Lawyers and Settlements
What are you looking for?
Home Page >> News Articles >> "My Mother Died from a Fentanyl Overdose"

"My Mother Died from a Fentanyl Overdose"

. By
Olathe, KS: Melissa says that now she understands the effects of fentanyl, she believes her mother died from an overdose of this powerful opoid which was administered by way of the Duragesic patch.

"My mother was first prescribed the fentanyl patch in 2005 because her hip needed to be replaced," says Melissa. But her mother had an infection so surgery was postponed. And postponed. As well, her mother was allergic to regular pain medications—they caused her severe itching and nausea—so fentanyl seemed to be a tolerable way for her to deal with pain.

Duragesic Victim"However, in retrospect my mother should never have been given this drug at her age: she was 73 years old and had COTD—various kinds of lung ailments," says Melissa. "We found out after the fact that fentanyl is a very dangerous drug to take with respiratory problems." And that wasn't all that was wrong with fentanyl.

"Mother was given a large dose of fentanyl of and on by way of the Duragesic patch for about 10 months," Melissa explains. "She was given it 'off and on' because she was in and out of hospital and we also found out some of the hospital staff was stealing it (they were later fired.) After a time, my mum began to lose her mind---she couldn't remember anything; she would eat breakfast and two hours later would ask for her breakfast. She had hallucinations, she couldn't work her TV set in the nursing home where she was moved to (her hip got worse as she was waiting for surgery). She deteriorated rapidly and was put on anti-depressants--that you aren't supposed to combine with fentanyl.

The first time the nursing home staff found her in her room barely breathing, they resuscitated her and rushed her to the hospital. It happened 3 or 4 times after that. During the last month of her life, we found out that they overdosed her. The doctor said no more fentanyl because it stops her heart. But she needed something for pain so he prescribed half-doses. Then they put her in a rehab center because they had to get her stabilized; she continued on the patch and the rehab doctor put her on Effexor—which turned out to be a deadly combination with fentanyl.

I found her one morning in her room with two aides, barely breathing and incoherent. They called 911 yet again and determined that she was overdosed on fentanyl and gave her Narcan—a drug used to rapidly detoxify someone from a serious or lethal narcotic overdose. But the bad thing is that Narcan is not tested on seniors. As well it is apparently a very painful and emotional process; you are in physical and psychological withdrawal.

Although she was screaming her head off, it was the first time in 10 months that I finally saw my mother again—she was lucid and coherent. She also told me she couldn't take it anymore. The doctor said she had to come off fentanyl and he suggested prednisone—a treatment he said was successful.

By that evening she had terrible hallucinations—I think the Narcan fried her brain. For the next few weeks she didn't know where she was, why she was there. She called me by my nickname she used when I was a little girl. A few days later I thought she was becoming more coherent and it seemed like she was starting to recover when she was off the patch, but it only lasted a few days: I needed to talk to the doctor because she was worse. He phoned and told me they had accidentally put her back on the fentanyl patch!

I was furious. As far as I know, this killed her. She went to another nursing home and was all messed up again. She existed in a weird altered state until the day she died.

My mum's death certificate states heart failure and hardening of the arteries—stuff they would write about any elderly person who dies in their sleep. But I know her breathing was so shallow because of fentanyl. She was mentally together and had a few ailments before this hip problem but that drug doped her up so much she couldn't do anything.

They shouldn't take people on and off fentanyl like they did and combine fentanyl with other drugs. I read online that if you cannot take opiates, do not take fentanyl. It took me 5 minutes of research online to find this fentanyl warning—why doesn't the medical community take notice? It is so maddening—this drug stole her life. We didn't even get to say goodbye."

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:


Click to learn more about LawyersandSettlements.com


Legal Services:

Facebook



 
FAQ | TOS | Privacy | Disclaimer | About Us | Contact Us | Press | Advertise | Member Login | Jobs | Site Map | View Mobile Website |


Better Business Bureau   CAALA   Best of the Web Approved   Public Justice


This work is licensed under a Creative Commons Attribution-NoDerivs 3.0 Unported License © 2001-2014 Online Legal Media. All rights reserved.